Hail, Tuscarawas
- When
- May 31, 8:41 AM EST
- Where
- Tuscarawas County, 1.26 mi WSW of Gilmore
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.270, -81.470
Scattered severe thunderstorms developed across eastern Ohio and western Pennsylvania as a warm front slowly pushed north across the region. Heavy rainfall with the storms also caused minor flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed across eastern Ohio and western Pennsylvania as a warm front slowly pushed north across the region. Heavy rainfall with the storms also caused minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 8:35 AM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 935 AM EDT MON MAY 31 2010 .SYNOPSIS... SHOWERS AND STORMS WILL RETURN TO THE AREA TODAY AND CONTINUE THROUGH TUESDAY. CONDITIONS SHOULD BRIEFLY DRY OUT ON WEDNESDAY BEFORE ANOTHER CHANCE OF THUNDERSTORMS ARRIVES LATE WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... BOUNDARY BETWEEN DRIER DEW POINTS IN THE 50S...AND MORE MOIST 60S HAS MADE ITS WAY ACROSS THE SOUTHERN HALF OF THE REGION. THE REAL JUICY AIR IS JUST BEGINNING TO PUSH INTO SOUTHEASTERN OHIO WHERE SFC TDS ARE IN THE MID 60S. A STATIONARY UL LOW OVER THE TN VALLEY CONTINUES TO PULL DEEP MOISTURE NORTHWESTWARD. AREAS OF SHOWERS AND STORMS HAVE BEEN FIRING AROUND THIS LOW WITH THE MOST RECENT CLUSTER OVER EASTERN KY AND SOUTHWESTERN WV. SAT PICS ARE INDICATING THAT DEEP MOISTURE IS POOLING OVER THE MIDWEST AND THIS AGREES WITH MODELS SOLUTIONS. THERE ARE A COUPLE OF UL WAVES THAT WILL NEED TO BE WATCHED TODAY. THE EASTERN WAVE WILL MOVE INTO SOUTHERN PA THIS MORNING AND CONTINUE TO MOVE NORTHWARD UNDER SOUTHERLY FLOW ALOFT. THE SECOND WAVE WILL MOVE ACROSS THE UPPER MIDWEST THIS MORNING AND THEN BEGIN TO PHASE WITH THE EASTERN WAVE THIS AFTERNOON. THIS WILL DEVELOP AN ELONGATED WAVE LATE THIS AFTERNOON AND EVENING OVER THE NORTHERN HALF OF MY AREA. EXPECT SHOWERS AND STORMS TO DEVELOP ALONG THIS WAVE AS IT MOVE NORTHWARD TODAY. THERE WILL BE SOME LIMITING FACTORS FOR STORM STRENGTH. ALTHOUGH SFC TDS WILL CONTINUE TO RISE TODAY, DEEP LAYER MOISTURE IS LACKING. WAVE WILL BE MOVING NORTHWARD OVER A SFC RIDGE WHICH WILL WORK TO INHIBIT STORM DEVELOPMENT AND WIND SHEAR IS MINIMAL. ONCE ACTIVITY GETS GOING, CLOUD COVER WILL QUICKLY INCREASE REDUCING DIABATIC WARMING. BY LATE THIS AFTERNOON...UL LOW OVER THE TN VALLEY WILL PHASE WITH A WEAK TROUGH DIGGING INTO THE UPPER MIDWEST. AT THE SAME TIME, THE SFC COLD FRONT WILL PUSH INTO NW OHIO. THE TREND OF ABOVE NORMAL TEMPERATURES WILL CONTINUE...WITH HIGHS IN THE MID 80S. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... COLD FRONT WILL TRACK ACROSS OHIO INTO PENNSYLVANIA LATE TONIGHT. INSTABILITY VALUES WILL REMAIN HIGH ENOUGH OVERNIGHT TO KEEP A CHANCE FOR THUNDERSTORMS. HOWEVER MODELS ARE IN GOOD AGREEMENT THAT ATMOSPHERE WILL STABILIZE DURING THE NIGHT. IN ADDITION, MAIN UL WAVE IN THE TROUGH AXIS WILL ROTATE NORTHWARD OVER THE GREAT LAKES. IN THE FORECAST DURING THAT TIME PERIOD. PRECIPITABLE WATER VALUES REMAIN HIGH, BUT NOT SURE HOW MUCH CONVECTION WILL BE SUSTAINABLE OVERNIGHT. PRECIPITATION WILL BEGIN TO DIMINISH FROM NORTHWEST TO SOUTHEAST ON TUESDAY AS THE COLD FRONT PASSES ACROSS THE AREA. DRIER AIR WILL THEN MOVE IN FOR TUESDAY NIGHT...ALTHOUGH CLOUDS WILL BE ON THE INCREASE WEDNESDAY IN ADVANCE OF ANOTHER COLD FRONT TRACKING ACROSS THE WESTERN GREAT LAKES. HIGHS WILL DECREASE A FEW DEGREES WITH TUESDAYS COLD FRONT...BUT REBOUND BACK INTO THE 80S ON WEDNESDAY WITH PARTLY SUNNY SKIES. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... MOST ENSEMBLE MODEL OUTPUT SHOWS DEVELOPMENT OF EASTERN CONUS TROUGH BY NEXT WEEKEND. HENCE FORECAST WILL PERSIST WITH PRECIP CHANCES DEPENDENT ON LOW-CONFIDENCE TIMING OF TROUGH/FRONT PASSAGE AND EMBEDDED SHORTWAVES CROSSING THE UPPER OHIO VALLEY. INITIALLY WARM TEMPERATURES WILL MODERATE TO NEAR, OR JUST UNDER SEASONAL AVERAGES AS THE TROUGH DEVELOPS. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... MID AND UPR LEVEL CLOUDS WILL INCREASE TODAY AS MOISTURE SURGES NORTHEAST WITH A WARM FRONTAL PUSH OVER THE UPPER OHIO VALLEY. RESTRICTIONS MAY BE EXPECTED THIS AFTERNOON AND EVENING AS SHOWER AND THUNDERSTORM COVERAGE INCREASES. RESTRICTIONS WILL CONTINUE INTO TUESDAY AS A COLD FRONT CROSSES THE REGION. HIGH PRESSURE SHOULD RETURN VFR TO AREA AIRPORTS BY WEDNESDAY, BUT ANOTHER LOW IS FORECAST TO INITIATE RESTRICTIONS IN SHOWERS POSSIBLE THUNDERSTORMS FOR THURSDAY INTO THURSDAY NIGHT. HIGH PRESSURE FRIDAY WILL PROVIDE VFR CONDITIONS. && .EQUIPMENT... THE WSR 88D AT PITTSBURGH...KPBZ...IS OPERATIONAL BUT IN DEGRADED MODE DUE TO LO W POWER OUTPUT. ADDITIONAL PARTS ARE ON ORDER AND MORE MAINTENANCE WILL BE COMPLETED DURING THE NEXT COUPLE OF DAYS. ALTERNATE RADARS INCLUDE KRLX...KILN...KC LE...AND KCCX. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 719 AM EDT MON MAY 31 2010 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-011130- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 719 AM EDT MON MAY 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
922 AM EDT MON MAY 31 2010
OHZ039-049-058-311415-
GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
922 AM EDT MON MAY 31 2010
...ISOLATED THUNDERSTORMS...
THUNDERSTORM TO MOVE THROUGH THE FOLLOWING COUNTIES...
GUERNSEY...HARRISON AND TUSCARAWAS...
AT 917 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED AN ISOLATED THUNDERSTORM 4 MILES SOUTH OF GILMORE...MOVING
NORTHEAST AT 20 MPH.
THIS STORM WILL GENERATED RAINFALL AT THE RATE OF ONE TO TWO INCHES
PER HOUR...CLOUD TO GROUND LIGHTNING...AND POSSIBLY SOME SMALL
HAIL.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
GILMORE... GNADENHUTTEN... FREEPORT...
TIPPECANOE... CLENDENING... UHRICHSVILLE...
DENNISON... TAPPAN... BOWERSTON...
MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH AND BE ALERT FOR
PONDING OF WATER IN LOW SPOTS ON ROADS.
PLEASE REPORT HIGH WATER...HAIL...OR STRONG WIND TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4056 8137 4049 8126 4048 8127 4043 8127
4043 8116 4033 8099 4014 8137 4026 8159
15The Pittsburgh radar (KPBZ), 110 km away, was scanning. The volume nearest the first event began at 13:40 UTC.
1 hail, 1 lightning. Local standard time, as filed.
An inmate was killed and five others injured after a lightning strike at the Belmont County Correctional Facility while prisoners were in the recreational yard. Three of the injured were taken to the hospital for treatment.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Belmont | 2010-05-31 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224862, 224865.